Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Albanese mapping for a punctual Hilbert scheme. I. Irreducibility of the fibers


Author: Mark E. Huibregtse
Journal: Trans. Amer. Math. Soc. 251 (1979), 267-285
MSC: Primary 14C05; Secondary 14E99, 14K99
DOI: https://doi.org/10.1090/S0002-9947-1979-0531979-9
MathSciNet review: 531979
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f:\,X \to A$ be the canonical mapping from an algebraic surface X to its Albanese variety A, $ X(n)$ the n-fold symmetric product of X, and $ H_X^n$ the punctual Hilbert scheme parameterizing 0-dimensional closed subschemes of length n on X. The latter is a nonsingular and irreducible variety of dimension $ 2n$, and the ``Hilbert-Chow'' morphism $ {\sigma _n}:\,H_X^n \to X(n)$ is a birational map which desingularizes $ X(n)$.

This paper studies the composite morphism

$\displaystyle {\varphi _n}:\,H_X^n\xrightarrow{{{\sigma _n}}}X(n)\xrightarrow{{{f_n}}}A ,$

where $ {f_n}$ is obtained from f by addition on A. The main result (Part 1 of the paper) is that for $ n \gg 0$, all the fibers of $ {\varphi _n}$ are irreducible and of dimension $ 2n - q$, where $ q = \dim A$. An interesting special case (Part 2 of the paper) arises when $ X = A$ is an abelian surface; in this case we show (for example) that the fibers of $ {\varphi _n}$ are nonsingular, provided n is prime to the characteristic.

References [Enhancements On Off] (What's this?)

  • [1] A. Douady, Variétés abéliennes, Exposé 9 of Sém. C. Chevalley, Variétés de Picard, École Norm. Sup., 1958-59.
  • [2] J. Fogarty, Algebraic families on an algebraic surface, Amer. J. Math. 90 (1968), 511-521. MR 0237496 (38:5778)
  • [3] A. Grothendieck, Sém. Bourbaki, Exposé 221, Paris, 1960.
  • [4] A. Grothendieck et al., Revêtements étales et groupe fondamental, (SGA1), Lecture Notes in Math., vol. 224, Springer-Verlag, Berlin and New York, 1971. MR 0354651 (50:7129)
  • [5] A. Iarrobino, Punctual Hilbert schemes, Bull. Amer. Math. Soc. 78 (1972), 819-823. MR 0308120 (46:7235)
  • [6] -, Reducibility of the families of 0-dimensional schemes on a variety, Invent. Math. 15 (1972), 72-77. MR 0301010 (46:170)
  • [7] B. Iversen, Linear determinants with applications to the Picard scheme of a family of algebraic curves, Lecture Notes in Math., vol. 174, Springer-Verlag, Berlin and New York, 1970. MR 0292835 (45:1917)
  • [8] S. Koizumi, On Albanese varieties, Illinois J. Math. 4 (1960), 358-366. MR 0120231 (22:10988)
  • [9] S. Lang, Introduction to algebraic geometry, Interscience Tracts in Pure and Applied Math., no. 5, Interscience, New York, 1958. MR 0100591 (20:7021)
  • [10] A. Mattuck, The irreducibility of the regular series on an algebraic variety, Illinois J. Math. 3 (1959), 145-149. MR 0103192 (21:1974)
  • [11] D. Mumford, Abelian varieties, Tata Institute of Fundamental Research Studies in Math., Bombay; Oxford Univ. Press, London, 1970. MR 0282985 (44:219)
  • [12] J. P. Serre, Groupes algébriques et corps de classes, Actualités Sci. Indust., no. 1264, Hermann, Paris, 1959. MR 0103191 (21:1973)
  • [13] I. R. Shafarevich, Basic algebraic geometry, Springer-Verlag, Berlin and New York, 1974. MR 0366917 (51:3163)
  • [14] E. Spanier, The homology of Kummer manifolds, Proc. Amer. Math. Soc. 7 (1956), 155-160. MR 0087188 (19:317d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14C05, 14E99, 14K99

Retrieve articles in all journals with MSC: 14C05, 14E99, 14K99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0531979-9
Keywords: Punctual Hilbert scheme, symmetric product, Albanese variety, Albanese mapping, algebraic surface
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society